Q. I recently read that anti anxiety drugs can help lower blood pressure. I was detected for high blood pressure 5 years ago. I have been prescribed Saloken XL 50 mg tablet every day after breakfast. I have also been suffering from occasional bouts of mild panic attacks, coupled with pain in left side of the body, which originates from chest and spreads to left limbs, shoulder, neck and even head. Cause of such pain has not been diagnosed so far in spite of extensive medical investigations (including an angiography). During such bouts, considerably high levels of blood pressure have been recorded. I have been advised Trika 0.5 mg tablet as SOS for such attacks. A doctor opined that such attacks were due to sleep disorder and suggested Trika 0.5 mg and Nerveup daily for a month. Is it safe for me to take Trika, which I believe is an anti anxiety drug?
Anti-anxiety such as alprazolam (Trika) drugs are only helpful if the main cause of high blood pressure is stress. In most cases, the treatment lies in anti-hypertensive medicines. In any case anti-anxiety drugs have addiction potential and hence are recommended for very short durations, say, for a week or so. Also their side effects are quite a few. In case of alprazolam for example, the adverse effects include loss of sexual drive, impaired memory, ataxia, arthralgia, tremors, withdrawal symptoms etc.
Saloken is the brand name of a medicine called metoprolol. It is a betablocker. Recent research has shown that its long term use can lead to increased risk of stroke by 17%. The international consensus is to use a diuretic as the first line therapy in high blood pressure. Low-dose, slow release indapamide (Indicontin Continus 1.5mg) is the first choice. Only one tablet is to be taken in the morning.
It appears that the perception of pain in chest etc. is linked to panic attacks. Only during such attacks, but not on a regular basis, you can take long acting alprazolam (Alprocontin 0.5mg) at bed time for no more than 7 days at a time.
Nerveup contains methylcobolamine, a B-12 vitamin and alpha lipoic acid. It is of no use in your case. Such a combination is not permitted to be sold in any advanced country.
You will need to pay more attention to your weight. For a person with a height of 167 cm, 87kg is grossly over-weight. It should be more like 67 kg.